Certain supplements such as vitamin B6, vitamin B12, iodine, testosterone, whey protein, and branched-chain amino acids can cause acne or worsen an existing condition. If these supplements are the culprits behind your breakouts, stopping their use can usually clear the skin within a few weeks. Multivitamins also usually contain large amounts of vitamin B12, and could be the source of your acne. Some research suggests that B vitamins (which are a complex of eight water-soluble vitamins) are to blame for acne breakouts.
Certain B vitamins are thought to be more likely to cause acne, such as B12 or cobalamin supplements, according to Dr. Brendan Camp, a board-certified dermatologist. These vitamins can affect acne by altering the metabolism of skin bacteria that normally contribute to acne formation. Vitamin B7, or biotin, can limit the absorption of vitamin B5, or pantothenic acid, which is important for maintaining the skin barrier and therefore making the skin more susceptible to acne.
Whey protein is one of the most common causes of acne breakouts, according to Dr. Camp. Believe it or not, you can have too much of a good thing. Multivitamins usually contain large amounts of nutrients that, in excess, can cause acne.
This includes vitamin B12, biotin, and calcium. Plants contain a form of vitamin A known as beta-carotene and must be converted to retinol (vitamin A) for the body to use them. Instead of taking a single multivitamin to cure acne, I recommend supplementing it with bioavailable, specific, high-quality forms of some of the most important acne-fighting nutrients. Unless it's a true whole-food multivitamin (which is usually high in vitamin B12, biotin, and calcium), you're most likely just throwing money down the drain by buying multivitamins for your skin.
Keep in mind that adding a vitamin or herbal supplement to your skincare routine can unexpectedly cause a crisis. While it certainly helps with hair growth, its “indefinite and uncontrolled” consumption can affect the body's absorption of vitamin B5, he shared. Vitamin D3 is the body's preferred form of vitamin D and is the most bioavailable when it comes to supplements. Dr. Leslie Baumann, a Miami-based dermatologist who wrote the skin health bible The Skin Type Solution, says that taking certain B vitamins, specifically vitamins B6 and B12, may be behind episodes of acne.
Daily multivitamins usually contain about 250% of the daily intake, while real vitamin D supplements contain more than 400-500%. Most vitamins contain folic acid or ascorbic acid, which are forms of vitamin B and vitamin C that are not easily converted into usable nutrients. If you're following a diet rich in dairy or high in calcium, you may want to avoid multivitamins that add even more calcium to your diet. Research shows that there is a decrease in the level of vitamin B12 after acne treatment when serum levels of vitamin B12 are measured before and after treatment. So if you're told you have a vitamin D deficiency - which is common - what happens next? You go to the store and buy some supplements without an end date or dosage instructions. It's important to remember that taking too many vitamins can be just as bad as not taking enough.
Too much calcium or vitamin D can lead to an imbalance in other essential vitamins and minerals in your body. If you're considering taking any type of supplement for your skin health - whether it's for acne or something else - make sure you consult with your doctor first.